To the Editor.
—Pakalnis et al1 reaffirm the supposed relationship between psychosis and forced normalization of the electroencephalogram (EEG) in epileptic patients without previous psychiatric history, in whom a regimen of new anticonvulsant medications was started.At least two epileptic patients have been reported who rapidly developed a psychosis and worsening EEGs as their anticonvulsant medications were being withdrawn.2 Both patients and their EEGs improved with reinstitution of anticonvulsant therapy.Thus it would appear that the relationship between psychosis and seizures is multifaceted. Ultimately, it may well be shown that, in some cases, psychosis is in actual fact a true ictal equivalent. At the very least, it can be restated that any drastic change, regardless of whether it constitutes improvement or deterioration in the neurophysiologic equilibrium reflected by the EEG brought about by either administering or withdrawing anticonvulsant medications, may be etiologically implicated in a number of psychoses
Vaillancourt PD. Forced Normalization. Arch Neurol. 1988;45(2):138. doi:10.1001/archneur.1988.00520260024008
Neurology in JAMA: Read the Latest
Customize your JAMA Network experience by selecting one or more topics from the list below.